MAUDE Adverse Event Report: AESCULAP AG ACTIV L SUP.PLATE SIZE L 6°/SPIKES; IMPLANTS SPINAL MOTION

AESCULAP AG ACTIV L SUP.PLATE SIZE L 6°/SPIKES; IMPLANTS SPINAL MOTION
Model Number SW991K
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap inc.That an activ l implant system (part # unknown) was implanted during a procedure performed in (b)(6) 2022.According to the complainant, the device migrated one (1) month post surgery.Reportedly, the patient had a multi-level lumbar arthroplasty from two (2) prior surgeries.The patient had a competitive disc replacement at l5/s1 performed on an unknown date.During a secondary surgery, performed in (b)(6) 2022, the activ l devices were implanted at levels l4/l5 and at l3/l4.The top level, l3/l4, the uppermost of the three (3) implants, migrated anteriorly, which required explantation.The patient underwent a revision surgery on (b)(6) 2022.The complaint device has not yet been returned to the manufacturer for evaluation.A revision surgery was necessary.No patient complications were reported as a result of the revision surgery.The activ l device was removed without incident during the lateral revision procedure.The adverse event is filed under aic reference (b)(4).Associated medwatch-reports: 2916714-2022-00065 ((b)(4) - ae-qas-sp42).2916714-2022-00066 ((b)(4) - ae-qas-sp42).2916714-2022-00067 ((b)(4) - ae-qas-sp42).
 
Event or Problem Description
Associated medwatch-reports: 2916714-2022-00065 (400556959 - sw990k).2916714-2022-00066 (400556960 - sw891k).2916714-2022-00067 (400556961 - sw965).
 
Additional Manufacturer Narrative
Additional information.
 
Additional Manufacturer Narrative
Additional information - d1, d2, d4 (part #, udi).Manufacturing site evaluation: the device was not returned to the manufacturer for physical evaluation.Additionally, no on-site evaluation of the unit was performed and no parts were returned for failure analysis.Therefore, the investigation was not able to confirm a device issue that could be associated with the reported event.The device history records (dhr) were not able to be reviewed as no lot number was made available.However, all device history records (dhr) are reviewed and released according to documented procedures and a device is not released if it does not meet requirements or is nonconforming.A definitive conclusion regarding the complaint incident cannot be reached without a physical examination of the complaint device.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information: d section - material code updated, and other fields, as applicable f9 approximate age of device.Implants had been sent to a third party for evaluation.Investigation results were updated by the manufacturer.Investigation: the investigation report of exponent noticed no dimensional deviation of the pe inlay (sw965).Unfortunately the exponent- investigation report contains only the dimensional analysis of the pe- inlay (sw965) but no analysis of the two plates.The result of the exponent- analysis shows no deviation to the product specification.Because additionally now the batch numbers of the two plates were received, it was possible to check the device history records.Even here no hints were found for a nonconformity of the sw990k or the sw991k.A further investigation without the explants is not possible.Batch history review: the device quality and manufacturing history records have been checked for all leading device(s) lot numbers and the product found to be according to our specification valid at the time of production.There is one similar complaint against the same lot number for sw991k.According to manufacturer's reporting evaluation in accordance with 21 cfr part 803, section 803.3, this event is considered reportable for the following reason - adverse event (not later than 30 days).The assessment for the reportability of this adverse event was based on the patient harm, revision surgery.Explanation and rationale: unfortunately the exponent investigation report contains only the dimensional analysis of the pe- inlay, but no analysis of the two plates.The result of the exponent analysis shows no deviation to the product specification.Because now the batch numbers of the two plates were available, it was possible to check the device history records.Even here there were found no hints for a nonconformity of the two plates.Because there are no products, and only minor information available, a definitive root cause analysis is not possible.Following causes are possible: - wrong system configuration selected by the user - wrong implant size chosen by the user - end plate formed too strong by the user - design layout unsuitable - inadequate patient behaviour because the device history records are without any deviation, a material defect or manufacturing failure can be excluded.Conclusion/preventive measures: the root cause cannot be finally concluded.See explanation and rationale above.

Brand Name
ACTIV L SUP.PLATE SIZE L 6°/SPIKES
Common Device Name
IMPLANTS SPINAL MOTION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key14777138
Report Number2916714-2022-00066
Device Sequence Number4933246
Product Code MJP
UDI-Device Identifier04038653425891
UDI-Public04038653425891
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/16/2024
Report Date (Section F) 06/22/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2026
Device Model NumberSW991K
Device Catalogue NumberSW991K
Device Lot Number52658922
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date05/26/2022
Device Age44 MO
Event Location Hospital
Date Report to Manufacturer05/26/2022
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date06/22/2022
Supplement Report FDA Received Date07/08/2022
08/17/2022
10/16/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Date Report Sent to FDA06/22/2022